Iowa, 2005

Hail in Iowa, August 28, 2005

August 28, 2005 · NWS DMX · 1 event in 1 county or zone

The cold front mentioned in the previous event earlier in the day made little progress south during the day and was only as far south as northern Missouri by the evening of the 28th. The airmass remained fairly unstable, but not as unstable as it was during the early morning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$5,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

The cold front mentioned in the previous event earlier in the day made little progress south during the day and was only as far south as northern Missouri by the evening of the 28th. The airmass remained fairly unstable, but not as unstable as it was during the early morning. Dew points were in the mid to upper 60s with lifted indices in the -2 C. range. Surface based CAPE values were minimul, in the 100 to 200 J/kg range with 500 J/kg of inhabition. Elevated CAPE values were around 800 at the 730 mb level however. In spite of the limited instability, penny size hail was reported west of Lamoni as thunderstorms fired north of the front. The freezing level had dropped during the day and was down to 12,800 feet by the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 28, 1:56 PM CST, 4 hours 39 minutes earlier.

Area forecast discussion, Aug 28, 1:56 PM CST, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
256 PM CDT SUN AUG 28 2005

.DISCUSSION...SOMEWHAT COMPLEX PATTERN OVER THE CENTRAL
PLAINS...THOUGH NOT VERY WELL DEFINED. WEAK BOUNDARIES CONTINUE TO
INTERACT WITH VARIOUS MESOSCALE AND SYNOPTIC FEATURES...RESULTING IN
SCATTERED CONVECTION. ONE BOUNDARY CONTINUES OVER SOUTHERN
IOWA...TIED INTO A WEAK LOW PRESSURE AREA OVER NORTHEAST KANSAS.
ANOTHER TROUGH IS MERGING WITH THE FRONT AND THIS HAS PROVIDED ENUF
SFC CONVERGENCE TO INITIATE CONVECTION OVER EASTERN NEBRASKA LATE
THIS AM AND EARLY AFTERNOON. MAIN MOISTURE AXIS POINTS TOWARD
SOUTHWARD PROGRESSION OF THIS COMPLEX. ALOFT H500 TROUGH NEAR KOMA
AND ANOTHER UPSTREAM NEAR KRAP WITH ASSOCIATED H300 JET MAX OF 50
KTS. DECENT HT FALLS AHEAD OF THIS FEATURE AT H300 AS THE JET MAX
HEADS EAST TODAY. THIS SHOULD ENHANCE CONVECTION THROUGH THE EVE
HOURS.

SHORT TERM (TNT >> WED NIGHT)...MAIN FORECAST CHALLENGES ARE THE
EXTENT OF THE EASTWARD PROPAGATION OF THE NEBRASKA CONVECTION YET
TODAY AND TONIGHT. UPPER LEVEL TRENDS AND NAM POINT TO CONTINUANCE
OF THUNDER OVERNIGHT. QG FORCING INCREASES TO THE NORTH OF THE SFC
BOUNDARY OVN TNT WITH THETAE ADVECTION...MID LEVEL FRONTOGENESIS
OVER THE STATE AS WELL. IN RESPONSE...UVM INCREASES OVER CENTRAL
BACK THROUGH SW IA DURING THE 03-12Z TIME SLOT. GREATEST MLCAPE OVER
THE SW QUARTER OF STATE BY LATE AFTERNOON/EVE HOURS TO 06Z. NAM
PAINTS LIGHT QPF OVER THE AREA...POSSIBLY DUE TO DRIER LOWER LAYERS.
WILL BE LEANING TOWARD POPS OVER SOUTHERN PORTIONS CWA TNT THROUGH
TRW NIGHT WITH TROUGH IN THE VCTY OVER SOUTHERN IA. BY WEDNESDAY
REMNANTS OF KATRINA WILL BE EAST ALLOWING TROUGH TO EXIT THE STATE
TO THE SOUTH. WITH HIGH PRESSURE BUILDING OVER THE GREAT LAKES
EXPECTING A PLEASANT PERIOD FOR TUE/TUE NIGHT. MODELS IN GENERAL
AGREEMENT ABOUT TIMING OF NEXT NORTHERN PLAINS SYSTEM. WITH DECENT
JET ENERGY PROPAGATING THE SYSTEM EASTWARD...MODELS HAVE SPED MOTION
UP TO HAVE FRONT ARRIVE BY WED AFTERNOON. DOUBT KATRINA LEFTOVERS
WILL BE CLOSE ENUF TO INFLUENCE THIS SYSTEM OTHER THAN KEEPING DRIER
ENE FLOW INTACT JUST PRIOR TO FRONTAL APPROACH. THIS SHOULD MAINTAIN
LESSENING CHANCES OF PRECIP WITH THIS SYSTEM. MODELS CONTINUE TO
FLIP-FLOP ON EXTENT AND AMOUNT OF QPF...BUT AM SIDING WITH THE
LESSER 00Z/12Z RUNS.

EXTENDED (THU >> SUN)...NEXT SYSTEM TO ARRIVE BY LATE FRI NIGHT OR
SAT AFTER A PLEASANT THU/FRI. WAA RETURNS WITH WEAK WAVE DEVELOPING
IN THE LEE OF THE ROCKIES. HAVE TRIMMED SLIGHT POPS TO SOUTHERN
AREAS FOR NOW...WITH UNCERTAINTY IN TIMING AND OVERALL PLACEMENT.
GFS CONTINUES TO SHOW BEST LIFT IN SOUTH OF STATE WITH OLD BOUNDARY.
CONFIDENCE REMAINS LOW ENOUGH FOR NO MENTION IN ZONES AT PRESENT.
TEMPS REMAIN IN THE 70S AND 80S INTO THE WEEKEND WITH NO STRONG PUSH
OF WARM AIR ACROSS THE PLAINS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

REV
Hazardous weather outlook, Aug 28, 4:24 AM CST, 14 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
524 AM CDT SUN AUG 28 2005

IAZ004>007-015>017-023>028-033>039-044>050-059>062-291030-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-DALLAS-POLK-JASPER-POWESHIEK-
524 AM CDT SUN AUG 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

 NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ057-058-070>075-081>086-092>097-291030-
AUDUBON-GUTHRIE-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-
UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
524 AM CDT SUN AUG 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE SOUTHERN
TIER OF COUNTIES THROUGH 8 AM. AN ISOLATED STORM MAY PRODUCE WIND
GUSTS TO 50 MPH BUT FREQUENT LIGHTNING AND LOCALLY HEAVY RAINFALL
WILL BE THE MAIN THREAT. ADDITIONAL STORMS ARE FORECAST TO MOVE
ACROSS THE AREA LATER THIS AFTERNOON AND TONIGHT. WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED. HOWEVER...AN ISOLATED STORM COULD
PRODUCE NICKEL HAIL AND WIND GUSTS TO 60 MPH. HEAVY RAINFALL IS
AGAIN POSSIBLE AS WELL BUT FLOODING IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

FAB

The radar

The Des Moines radar (KDMX), 126 km away, was scanning. The volume nearest the first event began at 00:35 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Decatur

When
August 28, 6:35 PM CST
Where
Decatur County, 3 mi W of Lamoni
Measured
0.75 in hail
Crop damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
40.617, -93.983

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470001.